Nebraska, 2014

Flood and Hail in Nebraska, September 9 to 10, 2014

September 9 to 10, 2014 · NWS GID · 14 events in 3 counties and zones

Waves of rain and embedded thunderstorms progressed through South Central Nebraska during this Tuesday, followed by additional thunderstorms in the late afternoon and early evening. The waves of rain and embedded storms began moving in during the predawn hours and lasted through the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$500,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Waves of rain and embedded thunderstorms progressed through South Central Nebraska during this Tuesday, followed by additional thunderstorms in the late afternoon and early evening. The waves of rain and embedded storms began moving in during the predawn hours and lasted through the day. By late afternoon, the rain had largely ended. However, scattered thunderstorms then erupted east of Highway 281. The storms were most concentrated along Highway 30 from Grand Island northeast to Columbus. Some limited severe weather occurred, with several reports of one inch hail over Thayer county. There was a single reported occurrence of one inch hail associated with the storms along Highway 30, near the town of Benedict. The main issue was excessive rainfall in this corridor. From 5:30 to 7:30 p.m. CDT storms repeatedly formed and trained. Thereafter, the line of storms sagged southeastward across Hamilton, Polk and York counties. Many observers measured three to nearly four inches of rain over Polk and York counties, much of which fell within a two to three hour period.

The flow aloft was zonal but exhibited a broad trough across the northern United States. An embedded shortwave trough was advancing through the Pacific Northwest. A suppressed subtropical high was over Texas. A strong surface cold front extended from eastern Canada across the Northern Plains and into the Northern Rockies. This front very slowly sagged southward into south central Nebraska during the day and exited to the south and east during the evening. Low-level winds of 30-40 knots south of the front (850 mb) advected very rich dewpoints, as high as +17C, northward into the front during the day. Precipitable water levels were around 2 inches and this was above the 99th percentile for the date for all the PW observations in the Omaha area since 1948. Because of the extensive rain and clouds, temperatures were suppressed and afternoon instability was modest, ranging from 500 J/kg of MLCAPE near Highway 30 to 1250 J/kg near the Kansas-Nebraska border. Deep layer shear ranged from 40-50 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 9, 11:44 AM CST, 16 minutes earlier.

Area forecast discussion, Sep 9, 11:44 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1244 PM CDT TUE SEP 9 2014

.UPDATE...
ISSUED AT 1142 AM CDT TUE SEP 9 2014

MADE AN ADJUSTMENT TO THE FORECAST...MAINLY FOR LATE TONIGHT INTO
WEDNESDAY. A MID-LEVEL PERTURBATION COULD KEEP SHOWER ACTIVITY
GOING FOR AWHILE...AT LEAST IN WEDNESDAY MORNING. AS THE
PERTURBATION EXITS...SKY SHOULD START CLEARING. ALTHOUGH THE COLD
FRONT WILL PUSH SOUTH TONIGHT...THE COLDEST AIR WILL NOT ARRIVE
UNTIL THURSDAY...AND WITH SOME SUN ON WEDNESDAY...TEMPERATURES
COULD MAKE A FAIR REBOUND INTO THE UPPER 60S/LOWER 70S FOR MUCH OF
THE CWA. THE ATMOSPHERE LOOKS LIKE IT WILL BE TOO STABLE TO
SUPPORT THUNDER ON WEDNESDAY...SO ONLY SHOWERS WERE INCLUDED IN
THE FORECAST FOR WEDNESDAY.

UPDATE ISSUED AT 651 AM CDT TUE SEP 9 2014

SENT AN UPDATE AROUND 5 AM TO REMOVE MENTION OF THUNDER AND
RESTRICT MENTION OF PCPN TO SPRINKLES THRU 9 AM. MODEL SOUNDINGS
SHOW A LOT OF DRY AIR BETWEEN THE BOUNDARY LAYER AT 12K FT. WE
HAVE NOTED CLOUD-TO-GROUND LIGHTNING BETWEEN MCK-IML IN THE PAST
HR. SO A TRANSITION BACK TO A MENTION OF THUNDER AT 10 AM LOOKS
FINE...ALTHOUGH WE MAY NEED TO MOVE THAT FORWARD IN TIME W OF HWY
183.

A NOWCAST WAS ALSO POSTED AT 545 AM FOR PATCHY DENSE FOG N OF NEB
HWY 92. THAT GOES THRU 8 AM BUT THAT MAY BE A LITTLE TO
PESSIMISTIC. MID-LVL CLOUDINESS SHOULD RESULT IN IMPROVEMENT AND
ORD IS NOW BACK UP TO 3 SM VSBY.

OTHERWISE...NO SHORT-TERM CHANGES NEEDED.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 410 AM CDT TUE SEP 9 2014

ALOFT: A SUBTLE SHORTWAVE TROF WAS APPROACHING FROM WY/CO/NM WITH
ANOTHER RIGHT BEHIND IT OVER WY-UT-NV. THE INITIAL TROF WILL
CROSS THE FCST AREA TODAY...CREATING A FAVORABLE ENVIRONMENT FOR
SHWRS/TSTMS TO DEVELOP AT ANY TIME AND THEN ESPECIALLY LATE THIS
AFTERNOON/EVE. THE SECOND TROF WILL MOVE THRU TONIGHT BUT WITH
INSUFFICIENT LIFT/MOISTURE/INSTABILITY TO PRODUCE PRECIP.

SURFACE: THE FIRST LEE CYCLOGENESIS EVENT OF THE SEASON WILL
OCCUR TODAY INTO TONIGHT. A VERY STRONG COLD FRONT WAS ANALYZED
FROM MN-SD-MT EARLY THIS MORNING. TEMPS WERE IN THE 30S-40S OVER
SRN CANADA AND THIS IS DESTINED FOR HERE. THIS FRONT WILL CONT
PRESSING S AND WILL CROSS THE FCST AREA TONIGHT...TO BE LOCATED
JUST S AND E OF THE FCST AREA BY DAYBREAK WED. MEANWHILE...THE
LEESIDE TROF WILL HEAD E INTO THE FCST AREA THIS AFTERNOON. LOW
PRES WILL DEEPEN NEAR PUB AND EJECT NE ALONG THE FRONT TO BE
LOCATED NEAR OMA BY 12 AM AND DSM BY 6 AM.

THRU SUNRISE: M/CLOUDY OR BECOMING M/CLOUDY. SOME SPRINKLES WILL
BE POSSIBLE PRIMARILY S AND W OF THE TRI-CITIES.

TODAY: P-M/CLOUDY WITH SCT SHWRS/TSTMS POSSIBLE AT ANY TIME. A
WASH-OUT IS NOT EXPECTED AT ANY ONE LOCATION. SO THOSE WORKING
OUTSIDE WILL HAVE PERIODS OF SUBSTANTIAL DRY WX. JUST NO
GUARANTEES ON WHEN. COVERAGE AND INTENSITY OF TSTMS WILL INCREASE
AFTER 4 PM AS DYNAMIC FORCING ACTS UPON THE LOW-LEVEL CONVERGENCE
MECHANISMS AND INSTABILITY. THE POSITION OF THESE FEATURES
SUGGESTS THE GREATEST THREAT OF AFTERNOON/EVENING TSTMS WILL BE E
OF HWY 281.

TOUGH TO GET A READ ON HOW THINGS WILL PLAY OUT TODAY. THE
SITUATION IS COMPLEX IN THAT SCT ELEVATED TSTMS WILL BE POSSIBLE
AT ANY TIME TODAY. ANY TSTM ACTIVITY PRIOR TO 4 PM WILL COMPLICATE
THE FCST. THIS ACTIVITY WILL EVENTUALLY BECOME SURFACE-BASED AND
POSSIBLY SEVERE...ALONG WITH OTHER ADDITIONAL AND MORE WIDESPREAD
SFC-BASED DEVELOPMENT EXPECTED AFTER 4 PM.

WRF: OUTPUT FROM THE SD SCHOOL OF MINES AND TECH WRF SUGGESTS A
RATHER SUBSTANTIAL BATCH OF SHWRS/TSTMS DEVELOPS AND TRACKS ACROSS
S-CNTRL NEB...EXITING INTO ERN NEB BY 4 PM AND LEAVING MUCH OF
THE AREA OVERTURNED/STABILIZED. ANY NEW DEVELOPMENT WOULD THEN
OCCUR OVER THE EXTREME SE FRINGE OF THE FCST AREA. JUST ONE OF
SEVERAL POSSIBILITIES. ANY DIFFERENTIAL HEATING AND/OR OUTFLOW
BOUNDARIES WOULD THEN NEED TO BE WATCHED FOR TORNADO POTENTIAL
"IF" NEW STORMS FORMED ON OR NEAR THEM.

WE HAVE SEEN THE SPC DAY 1 OUTLOOK AND ARE IN AGREEMENT.

SEVERE: OUTSIDE OF ANY ON-GOING TSTMS /OR AREAS THAT BECOME
STABILIZED FROM TSTMS/...MLCAPE IS FCST 2000-2500 J/KG BY LATE
AFTERNOON. THAT COULD BE ON THE HIGH SIDE GIVEN EXTENSIVE MID-LVL
CLOUDS EXPECTED TODAY. THERE ARE PLENTY OF COMPLICATING FACTORS
THAT MAKE THIS SITUATION FAR FROM CLEAR-CUT. HOWEVER...DEPENDENT
ON HOW THIS PLAYS OUT...THE BACKING WINDS TO THE E-SE /E OF HWY
281/ ARE WORRISOME. THIS WILL ENLARGE HODOGRAPHS AND CREATE A
FAVORABLE ENVIRONMENT FOR SUPERCELLS INITIALLY. DEEP LAYER SHEAR
40-50 KTS WITH 0-3 KM SRH 250-300 M2/S2. 0-1 KM SRH IS FCST IN
EXCESS OF 150 M2/S2 WHICH SUGGESTS SIGNIFICANT TORNADO POTENTIAL
/IE - EF2+/ IF A DISCRETE SUPERCELL OR TWO DEVELOPS. SPC
COMPOSITE PARAMETERS ARE TROUBLESOME.

FIRST WE NEED TO SEE HOW TSTMS DEVELOP. ANY DISCRETE/ISOLATED
CELLS COULD BE TROUBLE. BUT THE STRENGTH OF THE FORCING SHOULD
RESULT IN SUBSTANTIAL DESTRUCTIVE INTERFERENCE WITH NUMEROUS
STORMS FORMING. SO THE THREAT FOR VERY LARGE HAIL AND TORNADOES
WILL PROBABLY BE VERY LIMITED IN TIME/SPACE. THEN CELL MERGERS
WILL RESULT IN UPSCALE GROWTH INTO AN MCS DURING THE EVENING...
WITH THE GREATEST PROBABILITY S AND E OF THE TRI-CITIES.

USED CONSENSUS OF ALL MOS/2M TEMP GUIDANCE WITH NO BIAS
CORRECTIONS FOR HIGHS TODAY. TEMPS ARE LOW CONFIDENCE DUE TO
UNCERTAINTY ON CLOUD COVER AND COVERAGE OF PCPN.

TONIGHT: ANY TSTM ACTIVITY EXITS TO AND E AND S...PROBABLY BY
MIDNIGHT. BECOMING WINDY AS COLD AIR ADVECTION KICKS IN BEHIND THE
FRONT. SUSTAINED WINDS AND GUSTS WERE NUDGED A LITTLE HIGHER THAN
MOS. NAM TIME-HEIGHT CROSS SECTIONS AND MIXING HEIGHTS SUGGEST
GUSTS COULD APPROACH 40 MPH AT TIMES ALONG AND N OF I-80. THE FCST
IS NOT QUITE THAT HIGH THOUGH. SO THERE IS SOME UPSIDE POTENTIAL
PENDING FURTHER EVALUATION BY THE DAY SHIFT.

TEMPS ARE CONSENSUS OF MOS WITH ONLY AVERAGE CONFIDENCE DUE TO
COLD AIR ADVECTION/CLOUDS.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 410 AM CDT TUE SEP 9 2014

GUIDANCE SUGGESTS AN UPPER TROPOSPHERIC SHORT WAVE WILL BE NOTED
OVER THE ROCKY MOUNTAIN RANGE TO START THE LONG-TERM FORECAST
PERIOD...THUS RESULTING IN SOUTHWESTERLY UPPER TROPOSPHERIC FLOW
OVER THE CENTRAL PLAINS. THIS SHORT WAVE IS EXPECTED TO QUICKLY
MOVE ACROSS THE CENTRAL PLAINS DURING THE DAY WEDNESDAY AND
ALTHOUGH THERE WILL LIKELY BE MODEST DPVA AND UPPER TROPOSPHERIC
THERMAL ADVECTION IN ASSOCIATION WITH THIS FEATURE...RESULTANT
OMEGA...AS WELL AS TROPOSPHERIC MOISTURE...APPEAR AS THOUGH THEY
WILL BE FAIRLY LACKING AND GUIDANCE RESPONDS BY PRESENTING DRY
CONDITIONS TO OUR AREA DURING THE DAY WEDNESDAY. DRY CONDITIONS
HAVE BEEN PRESENTED IN THE OFFICIAL FORECAST FOR WEDNESDAY AS A
RESULT...BUT THIS WILL NEED TO BE CLOSELY MONITORED IN CASE IT
BECOMES APPARENT THAT OMEGA AND TROPOSPHERIC MOISTURE WILL BE ANY
MORE ABUNDANT THAN CURRENTLY ANTICIPATED.

A STRONG UPPER TROPOSPHERIC SHORT WAVE IS THEN EXPECTED TO
ADVANCE SOUTHEAST FROM SOUTHWESTERN CANADA INTO THE NORTHERN
PLAINS AND UPPER MISSISSIPPI VALLEY WEDNESDAY NIGHT THROUGH THE
DAY FRIDAY. ALTHOUGH THE VAST MAJORITY OF DPVA AND UPPER
TROPOSPHERIC THERMAL ADVECTION ARE EXPECTED TO REMAIN NORTH OF OUR
AREA...THERE COULD CERTAINLY BE AT LEAST SOME MODEST THERMAL
ADVECTION AND DPVA WHICH CLIPS PORTIONS OF OUR AREA...ESPECIALLY
OUR NORTH...BEGINNING THURSDAY. MORE IMPRESSIVE HOWEVER...IS THE
FACT GUIDANCE SUGGESTS THE RIGHT-REAR QUADRANT OF A 100-115KT
UPPER TROPOSPHERIC JET STREAK WILL SET UP OVER THE CENTRAL PLAINS
THURSDAY NIGHT. THE RESULTANT DIRECT THERMAL CIRCULATION...ALONG
WITH INCREASING TROPOSPHERIC MOISTURE...APPEAR SUFFICIENT FOR A
SOLID ROUND OF PRECIPITATION PRODUCTION ACROSS MUCH OF OUR CWA AS
EARLY AS DURING THE DAY THURSDAY...BUT REALLY INTO THURSDAY NIGHT
AND EARLY FRIDAY MORNING. IN FACT...TAKING AN EVEN- AVERAGE OF THE
NAM...OPERATIONAL GFS AND EC PROVIDES QPF AMOUNTS ON THE ORDER OF
A QUARTER INCH ACROSS MUCH OF THE CWA 00-12Z FRIDAY. GIVEN ALL
THIS...WENT AHEAD WITH 20% POPS ACROSS ROUGHLY THE NORTHWESTERN
TWO-THIRDS OF THE CWA DURING THE DAY THURSDAY...AND THEN ~60% POPS
ACROSS MUCH OF THE CWA THURSDAY NIGHT INTO EARLY FRIDAY MORNING.
THERE COULD THEN BE SOME LINGERING PRECIPITATION FRIDAY MORNING
POST-SUNRISE...BUT THIS SHOULD BE SHORT LIVED AS THE UPPER
TROPOSPHERIC JET DYNAMICS QUICKLY MOVE OFF TO OUR EAST/NORTHEAST.
ALLBLEND PROVIDED 30-40% POPS DURING THE DAY FRIDAY AND THESE POPS
WERE LEFT UNCHANGED FOR THE MOST PART. AN OVERALL LACK IN OMEGA
SHOULD THEN PROVIDE DRY CONDITIONS TO THE AREA FRIDAY NIGHT
THROUGH THE DAY SUNDAY.

HEADING INTO SUNDAY NIGHT...THERE ARE SOME INDICATIONS OF AN
UPPER TROPOSPHERIC SHORT WAVE MOVING SOUTHEAST ACROSS PORTIONS OF
THE NORTHERN AND CENTRAL PLAINS...AND ALLBLEND RESPONDED BY
PROVIDING ~20% POPS TO THE AREA.

AS HAS BEEN SUGGESTED BY GUIDANCE FOR SEVERAL DAYS NOW...A MUCH
COOLER BOUNDARY LAYER AIR MASS WILL SETTLE IN ACROSS THE REGION
BEGINNING WEDNESDAY. AFTERNOON HIGHS IN THE 50S AND 60S AND
OVERNIGHT LOWS IN THE 30S AND 40S ARE CURRENTLY EXPECTED WEDNESDAY
THROUGH SATURDAY. BOUNDARY LAYER RETURN FLOW AND RESULTANT THERMAL
ADVECTION SHOULD THEN ALLOW FOR A WARMING TREND TO FINISH THE
FORECAST PERIOD...WITH HIGHS IN THE 70S AND LOWS IN THE 50S
EXPECTED TO FINISH THE FORECAST PERIOD.

ONE LAST NOTE REGARDING OVERNIGHT LOWS DURING THE LONG-TERM
FORECAST PERIOD...AT THIS TIME THE COLDEST TEMPERATURE READINGS
ARE EXPECTED TO BE REALIZED EARLY SATURDAY MORNING...WITH LOWS
RANGING FROM 38 AT KODX TO 42 AT KK61. THE BOUNDARY LAYER WIND
FIELD IS ALSO EXPECTED TO BECOME VERY LIGHT EARLY SATURDAY MORNING
AS SURFACE RIDGING MOVES THROUGH...BUT AT THIS TIME FROST
FORMATION IS NOT EXPECTED TO RESULT. THIS WILL NEED TO BE
MONITORED HOWEVER SHOULD FUTURE GUIDANCE SUGGEST LOWS SATURDAY
MORNING WILL BE MUCH COOLER THAN CURRENTLY FORECAST...ESPECIALLY
THROUGH LOCATIONS NORTH OF I-80.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1228 PM CDT TUE SEP 9 2014

CONFIDENCE IS GENERALLY LOW WITH THE VISIBILITY FORECAST.
INTERMITTENT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
THIS AFTERNOON NEAR A WARM FRONT THAT APPEARS TO HAVE STALLED AT
LEAST FOR THE MOMENT. WIND COULD GET QUITE GUSTY NEAR STRONGER
STORMS AND HAVE INDICATED THIS IN THE FIRST FOUR HOURS OF THE
FORECAST. WIND WILL EVENTUALLY MAKE A TURN FROM AN EAST COMPONENT
THIS AFTERNOON AS THE TERMINALS WILL BE JUST NORTH OF A WARM
FRONT...TO NORTH BEHIND A COLD FRONT THAT CONTINUES TO APPROACH
THE AREA. SOME STRONG TO SEVERE STORMS ARE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING WITH LARGE HAIL...DAMAGING WIND...AND
ISOLATED TORNADOES BEING THE PRIMARY HAZARDS...ESPECIALLY BETWEEN
4 PM AND 8 PM. CEILINGS ARE DIFFICULT TO JUDGE...BUT NUMERICAL
MODELS ARE INDICATING THAT STRATUS WILL CONTINUE TO LOWER
OVERNIGHT INTO THE LIFR CATEGORY...AT LEAST FOR A SHORT TIME.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...HEINLEIN
SHORT TERM...HALBLAUB
LONG TERM...BRYANT
AVIATION...HEINLEIN
Hazardous weather outlook, Sep 9, 3:23 AM CST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
423 AM CDT TUE SEP 9 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
423 AM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE OUTLOOK AREA. WHILE
THE COVERAGE AND TIMING OF THUNDERSTORMS REMAINS UNCERTAIN...
THUNDERSTORMS WILL BE POSSIBLE AT ANY TIME TODAY. PRIOR TO 4 PM...
THERE IS POTENTIAL THAT A STORM OR TWO COULD PRODUCE HAIL UP TO
THE SIZE OF NICKLES. AFTER 4 PM...THUNDERSTORMS ARE EXPECTED TO
INCREASE IN COVERAGE AND INTENSITY...AND SOME OF THE STORMS COULD
TURN SEVERE UNTIL 11 PM. IF THE INITIAL LATE AFTERNOON STORMS ARE
ISOLATED...HAIL TO AROUND 2 INCHES IN DIAMETER...DAMAGING WINDS
OF 60 MPH...AND A TORNADO OR TWO WILL BE POSSIBLE...PRIMARILY
ALONG AND EAST OF HIGHWAY 281. HOWEVER...AS ADDITIONAL STORMS
DEVELOP...THEY WILL INTERFERE WITH EACH OTHER AND MERGE INTO ONE
OR MORE LINES. THIS WILL TRANSITION THE THREAT TO PRIMARILY
DAMAGING WINDS AND HAIL UP TO THE SIZE OF GOLF BALLS.
THUNDERSTORMS WILL END BY 1 AM FOR MOST OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE
OUTLOOK AREA SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...DISPATCHERS...AND EMERGENCY MANAGERS SHOULD BE AWARE
THAT SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND THIS
EVENING...AND BE PREPARED FOR SEVERE WEATHER OPERATIONS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB/BRYANT

In the hours before

Special weather statement, Sep 9, 9:44 AM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1044 AM CDT TUE SEP 9 2014

NEZ076-077-091630-
FILLMORE NE-CLAY NE-
1044 AM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR FILLMORE...EASTERN CLAY COUNTIES
UNTIL 1130 AM CDT...

AT 1043 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SARONVILLE...OR 26 MILES EAST OF HASTINGS...MOVING NORTHEAST AT
30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GENEVA...SUTTON...EXETER...FAIRMONT...SHICKLEY...MILLIGAN...GRAFTON
AND SARONVILLE.

LAT...LON 4040 9793 4067 9805 4070 9780 4070 9737
      4044 9737
TIME...MOT...LOC 1543Z 245DEG 25KT 4052 9789

ROSSI
Special weather statement, Sep 9, 11:40 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1240 PM CDT TUE SEP 9 2014

NEZ048-049-063-091815-
HAMILTON NE-POLK NE-MERRICK NE-
1240 PM CDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MERRICK...SOUTHWESTERN
POLK AND NORTHEASTERN HAMILTON COUNTIES UNTIL 115 PM CDT...

AT 1239 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHAPMAN...OR 15 MILES NORTHEAST OF GRAND ISLAND...MOVING
NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM AS IT MOVES ALONG THE PLATTE RIVER AND HIGHWAY 30
CORRIDORS.

LOCATIONS IMPACTED INCLUDE...
CENTRAL CITY...CLARKS...POLK...CHAPMAN...MARQUETTE AND HORDVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4088 9810 4102 9825 4129 9793 4115 9767
TIME...MOT...LOC 1739Z 230DEG 35KT 4101 9810

PFANNKUCH

The radar

The Omaha radar (KOAX), 91 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 5 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Heavy Rain, Polk

When
September 9, 12:00 PM CST to September 10, 6:00 AM CST
Where
Polk County, 4 mi S of Shelby
Reported by
Public
Coordinates
41.142, -97.430

Storm total rainfall of 3.10 inches was reported, most falling between 6-9 p.m.

Heavy Rain, Polk

When
September 9, 12:00 PM CST to September 10, 6:00 AM CST
Where
Polk County, 2 mi WNW of Shelby
Reported by
CoCoRaHS
Coordinates
41.211, -97.466

Storm total rainfall of 3.18 inches was reported, most falling between 6-9 p.m.

Heavy Rain, Polk

When
September 9, 12:00 PM CST to September 10, 6:00 AM CST
Where
Polk County, 1 mi E of Stromsburg
Reported by
CoCoRaHS
Coordinates
41.120, -97.581

Storm total rainfall of 3.39 inches was reported, most falling between 6-9 p.m.

Heavy Rain, York

When
September 9, 12:00 PM CST to September 10, 6:00 AM CST
Where
York County, 2 mi WNW of Gresham
Reported by
CoCoRaHS
Coordinates
41.041, -97.436

Storm total rainfall of 3.26 inches was reported, most falling between 6-9 p.m.

Heavy Rain, Polk

When
September 9, 12:00 PM CST to September 10, 6:00 AM CST
Where
Polk County, Osceola
Reported by
COOP Observer
Coordinates
41.180, -97.550

Storm total rainfall of 3.87 inches was reported, most falling between 6-9 p.m.

Heavy Rain, York

When
September 9, 12:00 PM CST to September 10, 6:00 AM CST
Where
York County, 3 mi W of Gresham
Reported by
COOP Observer
Coordinates
41.030, -97.458

Storm total rainfall of 3.57 inches was reported, most falling between 6-9 p.m.

Heavy Rain, Polk

When
September 9, 12:00 PM CST to September 10, 6:00 AM CST
Where
Polk County, Shelby
Reported by
Fire Department/Rescue
Coordinates
41.200, -97.430

Storm total rainfall of 3.30 inches was reported, most falling between 6-9 p.m.

Hail, Thayer

When
September 9, 4:06 PM CST
Where
Thayer County, Chester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.020, -97.620

Hail, Thayer

When
September 9, 4:10 PM CST
Where
Thayer County, 3 mi NW of Hubbell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.051, -97.540

Quarter size hail was accompanied by wind gusts near 60 MPH.

Thunderstorm Wind, Thayer

When
September 9, 4:10 PM CST
Where
Thayer County, 3 mi NW of Hubbell
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
40.051, -97.540

Wind gusts were estimated to be near 60 MPH and were accompanied by quarter size hail.

Hail, Thayer

When
September 9, 4:33 PM CST
Where
Thayer County, 6.72 mi SE of Gilead
Measured
1 in hail
Reported by
Public
Coordinates
40.070, -97.370

Hail, York

When
September 9, 5:52 PM CST
Where
York County, 2 mi N of Benedict
Measured
1 in hail
Reported by
Public
Coordinates
41.029, -97.620

Hail, York

When
September 9, 6:02 PM CST
Where
York County, 3 mi W of Gresham
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.030, -97.458

Flood, Polk

When
September 9, 7:00 PM CST to 11:00 PM CST
Where
Polk County, 1.04 mi W of Osceola to 0.75 mi WSW of Osceola
Cause
Heavy Rain
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.180, -97.570

Heavy rain in a small area upstream of Osceola resulted in the flooding of Davis Creek. A portion of Highway 81-92 approximately 1 mile west of town were covered in a few inches of water. Traffic was hindered, only one vehicle was allowed to pass at a time through this section. On the east side of town, where the highway crosses Davis Creek, water was covering part of the westbound lane.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542170, 542171, 542172, 542173, 542176, 542177, 542178, 542160, 542161, 542168, 542162, 542163, 542164, 542179.